Iowa, 2002

Damaging Winds in Iowa, March 8 to 9, 2002

March 8 to 9, 2002 · NWS DMX · 28 events in 16 counties and zones

As the storm system mentioned above lifted out of the southern Plains a line of thunderstorms formed near the strong frontal boundary. Strong divergence aloft combined with increasing instability resulted in rapid development of linear thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.2 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

As the storm system mentioned above lifted out of the southern Plains a line of thunderstorms formed near the strong frontal boundary. Strong divergence aloft combined with increasing instability resulted in rapid development of linear thunderstorms. Several bow elements were embedded in the line as well. Most of the storms produced hail, and in some cases enough to cover the ground. The hail was small with mostly pea size being reported. High were were the main feature with the storms. Numerous reports of 60 to 80 MPH winds were received. Structural damage was reported with some of the storms. For example, high winds destroyed grain bins on one farm in Cass County at Massena. In Ringgold County, the storms damaged garage doors and walls and blew several animal shelters away. As the storms moved into Clarke County, high winds struck a rural home south of Hopeville. One man was caught outside and was lifted by the winds and thrown into the porch. He was hospitalized with 5 broken ribs. In Marshall County, corn cribs were blown away south of Marshalltown and the roof was ripped off of a house in Le Grand. Several reports of trees and power line being downed were received across the south half of the state. The storms spread northeast toward the end of the event with winds around 70 MPH pushing northeast as far as Bremer County. Plainfield reported wind damage as 70 MPH winds swept through the city around 0100. Some of the worst damage occurred in Jasper County in the town of Lambs Grove. A microburst formed at the apex of a small bow echo. Winds tore through the area with speeds near 100 MPH. Six houses sustained severe damage and several other buildings in the area were destroyed by the high winds. Countless trees were downed in the area as well. Damage was similar to that of an F1 tornado. Damage was in the millions of dollars in the community. One homestead sustained $500,000 damage as a 40 by 70 foot machine building and its contents were destroyed. Two people were injured from the storms. In Clarke County, two semi-tractortrailer rigs were overturned as the gust front hit the area. One of the drivers sustained minor injuries. In Warren County, high winds overturned a semi-tractortrailer rig on U.S. Highway 65 in Indianola. The driver of that rig also received minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 8, 2:54 PM CST, 7 hours 1 minute earlier.

Area forecast discussion, Mar 8, 2:54 PM CST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CST THU MAR 7 2002

SHORT TERM...IMPRSV SPRING STORM TO AFFECT FA TNGT. XPCG SGFNT
CONVECTION TO DVLPMT NR THE BNDRY FM SOUTH CENTRAL TWDS ERN IA. THIS
HAS BEEN CONSISTENT THINKING FOR SOME TIME. MRNG ADV WAS A VRY GOOD
CALL...BUT AFT MORE INSPECTION OF THE THERMAL STRUCTURE IN THE
ADVISORY AREA BLV THAT WL NOT BE ENOUGH. WL PUSH IT UP ANOTHER NOTCH
TO ACCOUNT FOR A SGFNT PD OF ZR FOLLOWED BY SNOW THEN WND. THE WRN
EDGE OF OUR CWA WL LIKELY GET A BIT LESS ZR AND MORE SNOW WHEREAS
JUST A BIT E...MORE ZR AND LESS SNOW. COULD SEE UP TO A 1/3IN ICE
AND 2-4IN SNOW. WITH WNDS XPCD TO EXCEED 40 MPH TMR...ICE ACCUMS WL
BE A MJR PROBLEM FOR POWER DISTRIBUTION SYS/S.

LONGER TERM...WIND ADV WL BE ISSUED AS WELL FOR ENTIRE FA TMR.
SUSTAINED 25-30 MPH WITH GUSTS TO 45 AND OCNL 50. SUNSHINE BY MIDDAY
WITH TMPS STDY OR FALLING. BYD SAT...A SORTA ROLLER COASTER ON TMPS
WITH HIGHS 30-40S AND LOWS IN THE 20S FOR THE MOST PART. SOME PCPN
THREAT LATE WED INTO THU WITH A BTR THREAT FRI INTO WKEND.

THANKS FOR COORD W/FSD...OAX...ARX...DVN...MPX

.DSM...WINTER STORM WARNING TNGT GENLY NW OF KCIN-SE OF KMCW
       WIND ADVISORY ENTIRE CWA SAT

MYERS

In the hours before

Special weather statement, Mar 8, 6:38 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CST FRI MAR 8 2002

...A POTENT STORM SYSTEM WILL MOVE ACROSS IOWA TONIGHT AND
SATURDAY...

A STRONG STORM SYSTEM WILL LIFT NORTHEAST ACROSS IOWA OVERNIGHT AND
INTO WISCONSIN ON SATURDAY.  SHARP TEMPERATURE DIFFERENCES WILL OCCUR
ON EITHER SIDE OF A SURFACE WARM FRONT OVER SOUTHEASTERN IOWA. OVER
NORTHWESTERN IOWA...TEMPERATURES WILL HOVER JUST BELOW THE FREEZING
MARK THUS THE PRECIPITATION WILL TAKE THE FORM OF FREEZING RAIN.
THUNDERSTORM DEVELOPMENT OVER THIS AREA WILL PRODUCE HEAVY FREEZING
RAIN TOTALS AND SIGNIFICANT ICE ACCRUAL.  AS THE STORM DEPARTS
OVERNIGHT...STRONG WIND WILL DEVELOP OVER IOWA LATE TONIGHT AND
SATURDAY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>025-033>035-044-045-091200-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE AND MASON CITY
610 PM CST FRI MAR 8 2002

...WINTER STORM WARNING TONIGHT...
...WIND ADVISORY SATURDAY...

THREAT                         PROBABILITY      EVENT TIMING
-------                        ------------     ------------
THUNDERSTORMS                   HIGH            THIS EVENING THROUGH
                                                 3 AM
LARGE HAIL (3/4+)              MODERATE        THIS EVENING
HEAVY ICING (>=1/4)            HIGH            TONIGHT
LIGHT SNOW (<3)                HIGH            OVERNIGHT
MODERATE SNOW (3-6)            MODERATE        OVERNIGHT
BLOWING/DRIFTING SNOW           HIGH            LATE TONIGHT AND
                                                SATURDAY MORNING
STRONG WIND                     HIGH            SATURDAY
 (30+ OR GUSTS 45-57 MPH)
DAMAGING WIND                   MODERATE        SATURDAY
 (40+ OR GUSTS 58+ MPH)

* A STRONG STORM OVER THE WESTERN PLAINS WILL LIFT NORTHEAST ACROSS
IOWA OVERNIGHT THEN INTO WISCONSIN ON SATURDAY.  COLD AIR ALREADY IN
PLACE OVER NORTHERN IOWA WITH TEMPERATURES HOVERING JUST BELOW THE
FREEZING MARK WILL KEEP THE PRECIPITATION FREEZING RAIN.  AS
THUNDERSTORMS DEVELOP SOME OF THE FREEZING RAINFALL WILL BE HEAVY.
ICE ACCRUAL IS EXPECTED TO BE AROUND TWO TENTHS OF AN INCH BUT
HIGHER AMOUNTS ARE LIKELY WITH THUNDERSTORMS.  AFTER THE UPPER LEVEL
LOW PRESSURE PASSES TONIGHT...STRONG WIND WILL DEVELOP LATER TONIGHT
AND SATURDAY.

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-091200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...
IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
610 PM CST FRI MAR 8 2002

...WIND ADVISORY SATURDAY...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS                   HIGH             TONIGHT
  TORNADO                       LOW              TONIGHT
  DAMAGING WINDS (58+ MPH)      MODERATE         TONIGHT
  LARGE HAIL (3/4+)            MODERATE         TONIGHT
LIGHT SNOW (<3)                MODERATE         LATE TONIGHT AND
                                                 SATURDAY
BLOWING/DRIFTING SNOW           MODERATE         LATE TONIGHT AND
                                                 SATURDAY
STRONG WIND                     HIGH             SATURDAY
 (30+ OR GUSTS 45-57 MPH)
DAMAGING WIND                   MODERATE         SATURDAY
 (40+ OR GUSTS 58+ MPH)

* SPOTTER ACTIVATION OUTLOOK
   TONIGHT...                   MODERATE          9 PM TO 3 AM

* A STRONG STORM SYSTEM WILL LIFT OUT OF THE CENTRAL PLAINS ACROSS
IOWA TONIGHT AND INTO WISCONSIN SATURDAY.  THUNDERSTORMS WILL
RAPIDLY DEVELOP ALONG A WARM FRONT THAT WILL LIFT ACROSS THE
SOUTHEASTERN THIRD OF IOWA.  SOME STRONG TO SEVERE STORMS ARE
EXPECTED ALONG THE FRONTAL BOUNDARY.

FAB

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
March 8, 9:55 PM CST
Where
Cass County, Massena
Measured
61 kt (70 mph)
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -94.783

Thunderstorm Wind, Adams

When
March 8, 9:59 PM CST
Where
Adams County, 4 mi N of Carbon
Measured
56 kt (64 mph)
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -94.833

Thunderstorm Wind, Ringgold

When
March 8, 10:45 PM CST
Where
Ringgold County, 2 mi N of Kellerton
Measured
65 kt (75 mph)
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -94.050

Thunderstorm Wind, Clarke

When
March 8, 10:50 PM CST
Where
Clarke County, 3 mi S of Hopeville
Measured
59 kt (68 mph)
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.883, -93.983

Thunderstorm Wind, Boone

When
March 8, 11:05 PM CST
Where
Boone County, Boone
Measured
51 kt (59 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.067, -93.883

Thunderstorm Wind, Decatur

When
March 8, 11:08 PM CST
Where
Decatur County, Lamoni Arpt
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.633, -93.900

Thunderstorm Wind, Clarke

When
March 8, 11:25 PM CST
Where
Clarke County, Osceola
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -93.783

Thunderstorm Wind, Warren

When
March 8, 11:25 PM CST
Where
Warren County, Indianola
Measured
65 kt (75 mph)
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -93.567

Two semi-tractortrailer rigs blown of U.S. Highway 65. One driver received minor injuries.

Thunderstorm Wind, Clarke

When
March 8, 11:29 PM CST
Where
Clarke County, 3 mi S of Osceola
Measured
61 kt (70 mph)
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -93.783

Driver of semi-tractortrailer rig received minor injuries as rig was blown off the highway.

Thunderstorm Wind, Warren

When
March 8, 11:30 PM CST
Where
Warren County, New Virginia
Measured
70 kt (81 mph)
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -93.733

Thunderstorm Wind, Lucas

When
March 8, 11:30 PM CST
Where
Lucas County, 3 mi SSW of Chariton
Measured
61 kt (70 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -93.333

Thunderstorm Wind, Warren

When
March 8, 11:40 PM CST
Where
Warren County, Indianola
Measured
54 kt (62 mph)
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -93.567

Thunderstorm Wind, Polk

When
March 8, 11:43 PM CST
Where
Polk County, Des Moines Arpt
Measured
51 kt (59 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.533, -93.667

Thunderstorm Wind, Warren

When
March 8, 11:55 PM CST
Where
Warren County, Hartford
Measured
70 kt (81 mph)
Property damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.467, -93.417

Thunderstorm Wind, Polk

When
March 8, 11:55 PM CST
Where
Polk County, Runnells
Measured
61 kt (70 mph)
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -93.367

Thunderstorm Wind, Appanoose

When
March 9, 12:00 AM CST
Where
Appanoose County, Plano
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -93.050

Thunderstorm Wind, Jasper

When
March 9, 12:09 AM CST
Where
Jasper County, 5 mi W of Newton Muni Arpt
Measured
87 kt (100 mph)
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
41.683, -93.117

Thunderstorm Wind, Jasper

When
March 9, 12:10 AM CST
Where
Jasper County, Colfax
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -93.250

Thunderstorm Wind, Jasper

When
March 9, 12:12 AM CST
Where
Jasper County, Newton Muni Arpt
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.683, -93.017

Thunderstorm Wind, Marshall

When
March 9, 12:26 AM CST
Where
Marshall County, 7 mi S of Marshalltown
Measured
61 kt (70 mph)
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -92.917

Thunderstorm Wind, Marshall

When
March 9, 12:30 AM CST
Where
Marshall County, Ferguson
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.933, -92.883

Thunderstorm Wind, Marshall

When
March 9, 12:35 AM CST
Where
Marshall County, Le Grand
Measured
70 kt (81 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -92.783

Thunderstorm Wind, Mahaska

When
March 9, 12:47 AM CST
Where
Mahaska County, 2 mi S of Cedar
Measured
65 kt (75 mph)
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -92.533

Thunderstorm Wind, Wapello

When
March 9, 12:52 AM CST
Where
Wapello County, Ottumwa
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.017, -92.400

Thunderstorm Wind, Bremer

When
March 9, 12:52 AM CST
Where
Bremer County, Plainfield
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.850, -92.533

Thunderstorm Wind, Tama

When
March 9, 12:53 AM CST
Where
Tama County, Garwin
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -92.683

Thunderstorm Wind, Tama

When
March 9, 12:54 AM CST
Where
Tama County, Traer
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -92.467

Thunderstorm Wind, Tama

When
March 9, 12:55 AM CST
Where
Tama County, Dysart
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -92.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281512, 5281513, 5281613, 5281618, 5281609, 5281593, 5281594, 5281595, 5281596, 5281597, 5281614, 5281598, 5281599, 5281600, 5281601, 5281611, 5281617, 5281602, 5281603, 5281612, 5281615, 5281616, 5281604, 5281605, 5281610, 5281606, 5281607, 5281608.